Advertisement

Bilateral cystoid macular edema in a patient with chronic myeloid leukaemia under treatment with imanitib mesylate: report of an unusual side effect

  • Ilias Georgalas
  • Carlos Pavesio
  • Eric Ezra
Letter to the Editor

Dear Editor:

Imanitib mesylate is a selective inhibitor of the BCR-ABL tyrosine kinase and has been used as an effective therapy for chronic myeloid leukaemia(CML) [1]. The most common ocular side effects of imanitib are periorbital edema and epifora [2]. We report a patient who developed severe bilateral cystoid macular edema (CME) during treatment with imanitib.

A 74-year-old female was referred for cataract surgery in her right eye. She gave a 2-year history of CML, under treatment with injections of interferon. Best-corrected visual acuity (BCVA) was 6/12 right and 6/9 left eye. Fundoscopy of both eyes was unremarkable. Right uncomplicated phacoemulsification was performed in May 2004, and 3 weeks postoperatively the BCVA of the right eye was 6/9+2. It was around this time that therapy for her CML was switched to imatinib 600 mg/day.

One month later the patient complained of epifora and gradual deterioration of vision in both eyes. Her BCVAs were 6/36 right and 6/24 left eye, with...

Keywords

Imatinib Optical Coherence Tomography Chronic Myeloid Leukaemia Mesylate Acetazolamide 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Schiffer C, Hehlmann R, Larson R (2003) Perspectives on the treatment of chronic phase and advanced phase CML and Philadelphia chromosome positive ALL(1). Leukemia 17:691–699PubMedCrossRefGoogle Scholar
  2. 2.
    Fraunfelder FW, Solomon J, Druker BJ, Esmaeli B, Kuyl J (2003) Ocular side-effects associated with imatinib mesylate (Gleevec). J Ocul Pharmacol Ther 19:371–375PubMedCrossRefGoogle Scholar
  3. 3.
    Kusumi E, Arakawa A, Kami M, Kato D, Yuji K, Kishi Y, Murashige N, Miyakoshi S, Ueyama J, Morinaga S, Taniguchi S, Muto Y (2004) Visual disturbance due to retinal edema as a complication of imatinib. Leukemia 18:1138–1139PubMedCrossRefGoogle Scholar
  4. 4.
    Masood I, Negi A, Dua HS (2005) Imatinib as a cause of cystoid macular edema following uneventful phacoemulsification surgery. J Cataract Refract Surg 31:2427–2428PubMedCrossRefGoogle Scholar
  5. 5.
    Robbins SG, Mixon RN, Wilson DJ, Hart CE, Robertson JE, Westra I, Planck SR, Rosenbaum JT (1994) Platelet-derived growth factor ligands and receptors immunolocalized in proliferative retinal diseases. Invest Ophthalmol Vis Sci 35:3649–3663PubMedGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Moorfields Eye HospitalLondonUK

Personalised recommendations